Texas, 2006

Hail in Texas, March 29, 2006

March 29, 2006 · NWS HGX · 3 events in 3 counties and zones

2 funnel cloud, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 29, 9:48 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 29, 9:48 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
948 AM CST WED MAR 29 2006

.DISCUSSION...
SCT SHWRS OCCURRING ACROSS THE S ZONES. AN AREA OF SHWRS AND
TSTMS IS ALSO MOVING NE INTO EXT NW AREAS OF SE TX. THIS ACTIVITY
IS BEING GENERATED BY AN APPROACHING SHRT WV. A STRONGER SHRT WV
PASSED S OF THE AREA LAST NIGHT. EVEN THOUGH THE AREA SOUNDINGS
SHOW AN AREA OF WEAK SUBSIDENCE IN THE LOW-MID LEVELS LEFT OVER
FROM THE STABILIZATION FOLLOWING YESTERDAYS MCS...BELIEVE IT
WILL BE OVERCOME WITH SOME HEATING AND LIFT FROM THE SHRT WV
MOVING THROUGH AROUND MID-DAY. THEREFORE...LEFT THE 60 POPS IN
PLACE FOR THE REST OF TODAY. PROBABLY WILL NOT SEE THE COVERAGE
THAT WE SAW YESTERDAY (100%)...BUT MORE AREAS SHOULD SEE RAIN THAN
WILL NOT. COULD SEE ISOLATED AREAS OF LOCALLY HEAVY
RAINFALL...GIVEN THE ABUNDANT MOISTURE IN PLACE. 33

&&

.PREV DISCUSSION... (ISSUED 310 AM CST WED MAR 29 2006)

DISCUSSION...
MESO-HIGH FROM YESTERDAYS CONVECTION STILL OVER CWFA EARLY THIS
MORNING. HOWEVER...PSEUDO FRONTAL BOUNDARY ALONG COAST SLOWLY
MAKING ITS WAY NORTH AND SHOULD MOVE BACK RAPIDLY NORTH TODAY AS
UPPER LEVEL DISTURBANCES APPROACH REGION. CONVECTION NOW ACTIVE
OVER WEST TEXAS WHILE ANOTHER AREA OF CONVECTION INDICATED OVER
THE RIO GRANDE PLAINS. GFS INDICATE TWO DISTINCT VORT LOBES AT 500
MB ASSOCIATED WITH SEPARATE ONGOING CONVECTIVE CLUSTERS. IT
APPEARS THAT CURRENT TRACK OF SOUTHERN CLUSTER WILL START TO
AFFECT OUR SOUTHERN ZONES. CONVECTIVE ACTIVITY MAY BE ENHANCED
ALONG AND NEAR WEAKENING MESO HIGH FRONTAL BOUNDARY AS IT MOVES
NORTH. WITH PWATS PROGGED TO APPROACH 1.6 INCHES WE SHALL MENTION
LOCALLY HEAVY RAIN IN FORECAST FOR TODAY. THIS PROBABLY HAS A
HIGHER PROBABILITY DURING THE AFTERNOON. WITH MESO-HIGH BREAKING DOWN
..CONVECTION PROBABLY WILL RAPIDLY INCREASE IN AREAL COVERAGE BY
THEN. WE ANTICIPATE AVERAGE RAINFALL 1/2 TO AN INCH WITH LOCALLY
HEAVY RAIN IN THE 2 TO 4 INCHES RANGE. HWOHGX WILL BE UPDATED
ACCORDINGLY. WITH UPPER LEVEL IMPULSES MOVING EAST OF CWFA
TONIGHT...EXPECT WEATHER TO QUIET DOWN. PW VALUES WILL LOWER TO
NEAR 1.2 INCHES AND SHOULD AVERAGE CLOSE TO THIS VALUE THE NEXT
SEVERAL DAYS. A STRONG SHORT WAVE WILL RAPIDLY MAKES ITS WAY
ACROSS NORTH TEXAS/OKLAHOMA ON THURSDAY. THIS WILL PUSH A DRY
LINE ACROSS THAT REGION BUT SHOULD NOT AFFECT OUR CWFA. COLD FRONT
INDICATED BY GFS TO PUSH ACROSS NORTH TEXAS FRIDAY AND THEN STALL.
UPPER RIDGE WILL AMPLIFY OVER THE CENTRAL PART OF CONUS EARLY IN
THE WEEKEND AS LARGE UPPER TROUGH APPROACH THE WEST COAST. FOR
THURSDAY THROUGH THE WEEKEND...WE SHALL CONTINUE WITH SLIGHT
CHANCE POPS. MODEL SOUNDINGS FOR THIS PERIOD INDICATE CONDITIONAL
INSTABILITY WITH WEAK MID LEVEL CAPPING. 37

MARINE...
WILL MAINTAIN CAUTION FLAGS THROUGH NOON FOR THE 20-60 NM WATERS.
BUOY 42019 HAS HAD 5 TO 6 FOOT SEAS FOR THE PAST SEVERAL HOURS. NOT
TOTALLY SURE THEYLL STAY UP THIS MORNING...BUT PLAYED IT SAFE BY
KEEPING THE CAUTION UP. NO REAL BIG MARINE PROBLEMS TODAY EXCEPT FOR
THE POSSIBILITY OF ANOTHER SHOWER/THUNDERSTORM COMPLEX MOVING OFF
THE COAST. NOT EXACTLY SURE WHERE OR WHEN THIS WILL HAPPEN. AT 08Z...
COMPLEX MOVING EASTWARD TOWARD CRPS COASTAL WATERS LOOKS LIKE IT
SHOULD STAY TO OUR SOUTH...AND THE COMPLEX MOVING INTO FWDS CWA
FROM THE WEST WILL STAY WELL TO OUR NORTH. IF WE DO SEE SOMETHING
DEVELOP NEAR OR OVER OUR CWA...CONDITIONS COULD BE SIMILAR TO
YESTERDAY WITH STRONGER WINDS AND HIGHER SEAS THAN ARE CURRENTLY
BEING PREDICTED. WE WILL SEE STRENGTHENING WINDS AND HIGHER SEAS ON
THURSDAY...AND THIS WILL LIKELY REQUIRE CAUTION OR ADVISORY FLAGS.
FORECASTER CONFIDENCE NOT PARTICULARLY HIGH THIS MORNING. 42

AVIATION...
TRICKY AVIATION FORECAST THIS MORNING DUE TO LOW CLOUDS AND FOG...
AND PROBABLY THROUGHOUT THE DAY DUE TO THE POSSIBILITY OF SHOWERS/
THUNDERSTORMS. CURRENT THINKING IS THAT THICKENING MID/HIGH CLOUDS
WILL KEEP VISIBILITIES FROM GOING MUCH LOWER THAN WHAT THEY ARE AT
08Z (ONLY ISOLATED COASTAL COUNTY LOCATIONS UNDER 2 MILES). SHOULD
SEE IMPROVING VISIBILITIES AFTER SUNRISE...BUT IFR/MVFR CLOUDS COULD
LINGER UNTIL AROUND 18Z. NOT REALLY SURE WHEN OR WHERE RAIN WITH
EMBEDDED SHOWERS/THUNDERSTORMS WILL DEVELOP...SO WILL PROBABLY GO
WITH A PROB30 TSRA WITH MVFR CLOUDS AT OUR TAF SITES FOR THIS
AFTERNOON. MIGHT MENTION SOME FOG 06Z-12Z...BUT WHAT WE END UP
GETTING WILL DEPEND A LOT ON WHAT WE SEE THIS AFTERNOON. AS WITH
MARINE...FORECASTER CONFIDENCE NOT PARTICULARLY HIGH THIS MORNING. 42

FIRE WEATHER...
FORECASTER CONFIDENCE HIGH THAT THERE ARE NO FIRE WEATHER RELATED
ISSUES TO DEAL WITH TODAY DUE TO WET GROUNDS AND THE EXPECTATION OF
MORE RAIN. 42

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 29, 3:58 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CST WED MAR 29 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
358 AM CST WED MAR 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ANOTHER UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
TODAY. THIS FEATURE WILL TRIGGER ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. RAINFALL TOTALS ARE EXPECTED TO AVERAGE BETWEEN A
HALF AND ONE INCH WITH ISOLATED TOTALS BETWEEN 2 AND 4 INCHES.
THE UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE REGION BY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Wharton

When
March 29, 11:45 AM CST
Where
Wharton County, 3 mi N of El Campo
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Sighted on FM 2765.

Funnel Cloud, Austin

When
March 29, 1:44 PM CST
Where
Austin County, 5 mi NW of Bellville
Reported by
GENERAL PUBLIC
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Sighted on Highway 36.

Hail, Harris

When
March 29, 3:40 PM CST
Where
Harris County, Spring
Measured
0.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
30.083, -95.417

Penny size hail on the west side of the city.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498920, 5498921, 5498983.